Louisiana, 2021

Damaging Wind in Louisiana, March 17, 2021

March 17, 2021 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms moved through south Louisiana ahead of a cold front. One storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms moved through south Louisiana ahead of a cold front. One storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 17, 2:39 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 17, 2:39 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
339 PM CDT Wed Mar 17 2021

.DISCUSSION...
Cold front racing across the area currently with a line of tstorms
extending from Rapides to Cameron Parishes, with cells well out
ahead of the line. The tornado watch was canceled for SETX with
the remainder of our LA Parishes under the watch until 6pm not
including the furthest southeastern Parishes that are in effect
until 9pm. It is possible that our furthest western parishes could
be removed from the watch sooner than 6pm.

This activity will begin to clear the area from west to east
starting in SETX late this afternoon. SKC already present over
most of the SETX Counties. During the evening to overnight period
it will clear out of the CWA completely. Along with the activity
clearing, clouds will taper off as well leaving cool overnight
temps in the mid to upper 40s and breezy WNW winds. From this
weekend, a slight warming trend is expected, however it will be
cool climatologically speaking.

In the wake of todays cold front, cool and dry weather can be
expected to prevail for several days. Early next week southerly flow
will return to the area and moisture will begin to seep in ahead of
the next frontal system. Model guidance is in disagreement, with
the GFS and Canadian bringing in activity and clearing it much
faster than the EURO, so there us a fair amount of uncertainty
with this system. POPs 20 and up in the forecast from Tuesday
until the end of this forecast period.
Stigger/87

&&

.MARINE...
From 18Z to 04Z, SCS covering High Island to Intracoastal City (0-
60nm) and Vermilion Bay. After 04Z, it drops off for the bay and
is upgraded to a SCY. From 18Z today to 18Z tomorrow, the SCY is
covering Intracoastal City to Lower Atchafalaya (0-60nm). It is
possible that this could be extended further timewise due to seas
up to 7ft and strong offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  45  64  43  59 /  10   0   0   0
LCH  47  69  45  64 /   0   0   0   0
LFT  49  66  44  60 /  40   0   0   0
BPT  47  67  45  65 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ029-032-033-
     042>045-052>055-074.

TX...None.
GM...Small Craft Advisory until 1 PM CDT Thursday for GMZ455-475.

     Small Craft Advisory from 11 PM this evening to 1 PM CDT
     Thursday for GMZ450-452-470-472.

     Small Craft Exercise Caution until 11 PM CDT this evening for
     GMZ435-450-452-470-472.

&&

PUBLIC...87

In the hours before

Special weather statement, Mar 17, 1:00 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
200 PM CDT Wed Mar 17 2021

LAZ030-041-TXZ260>262-171930-
Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX-
Southern Jasper TX-
200 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHWESTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wrights Settlement, or 7 miles northwest of Deweyville, moving east
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fields, Deweyville, Starks, De Quincy, Wrights Settlement, Gist,
Devils Pocket, Lunita, Bancroft, Hartburg and Old Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3052 9394 3052 9389 3053 9388 3062 9344
      3025 9345 3025 9397
TIME...MOT...LOC 1859Z 261DEG 37KT 3036 9386

13
Special weather statement, Mar 17, 1:01 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
201 PM CDT Wed Mar 17 2021

LAZ031>033-042-043-171945-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
201 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON DAVIS...SOUTHWESTERN
EVANGELINE...ACADIA...SOUTHWESTERN ST. LANDRY AND SOUTHEASTERN ALLEN
PARISHES UNTIL 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Evangeline, or near Jennings, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crowley, Eunice, Jennings, Church Point, Mamou, Welsh, Lake Arthur,
Kinder, Basile, Iota, Elton, Mermentau, Fenton, Evangeline,
Chataignier, Mowata, Maxie, Savoy, Duralde and Egan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CDT for central and
southwestern Louisiana.

LAT...LON 3006 9269 3034 9303 3072 9249 3039 9209
TIME...MOT...LOC 1901Z 231DEG 31KT 3025 9260

Rua
Special weather statement, Mar 17, 1:32 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
232 PM CDT Wed Mar 17 2021

LAZ030-041-172015-
Calcasieu LA-Beauregard LA-
232 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oretta to near Starks. Movement was east
at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sulphur, Westlake, Singer, Fields, De Quincy, Starks, Ragley,
Longville, Lunita, Buhler and Oretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3060 9310 3060 9313 3053 9313 3025 9328
      3025 9371 3064 9353 3076 9301
TIME...MOT...LOC 1931Z 261DEG 26KT 3059 9350 3028 9366

13
Special weather statement, Mar 17, 2:03 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
303 PM CDT Wed Mar 17 2021

LAZ052-074-172045-
Vermilion LA-East Cameron LA-
303 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMERON AND CENTRAL
VERMILION PARISHES UNTIL 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rockefeller Wildlife Range, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Kaplan, Intracoastal City, Forked Island, Pecan Island,
Meaux, Esther and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Louisiana.

LAT...LON 2958 9263 2972 9279 3005 9221 2984 9201
      2975 9218 2975 9221 2974 9221 2957 9255
TIME...MOT...LOC 2003Z 241DEG 47KT 2964 9263

Rua
Special weather statement, Mar 17, 2:42 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
342 PM CDT Wed Mar 17 2021

LAZ028-029-031-032-172130-
Avoyelles LA-Evangeline LA-Allen LA-Rapides LA-
342 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAPIDES...NORTHERN
EVANGELINE...WESTERN AVOYELLES AND NORTHEASTERN ALLEN PARISHES UNTIL
430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakdale, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakdale, Marksville, Bunkie, Glenmora, Cheneyville, Turkey Creek,
Effie, Cottonport, Mansura, Lecompte, Hessmer, Evergreen,
Plaucheville, Echo, Poland, Ruby, Forest Hill and Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CDT for central and
southwestern Louisiana.

LAT...LON 3079 9274 3096 9280 3126 9213 3097 9199
TIME...MOT...LOC 2041Z 251DEG 47KT 3091 9268

Rua
Special weather statement, Mar 17, 2:44 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
344 PM CDT Wed Mar 17 2021

LAZ044-045-052>055-172130-
Lower St. Martin LA-Iberia LA-Lafayette LA-Vermilion LA-
Upper St. Martin LA-St. Mary LA-
344 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR IBERIA...SOUTHEASTERN
LAFAYETTE...NORTHERN ST. MARY...EAST CENTRAL VERMILION AND ST. MARTIN
PARISHES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Martinville to near Cypremort Point.
Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, New Iberia, Catahoula, Franklin, St. Martinville,
Jeanerette, Belle River, Cypremort Point, Stephensville, Avery
Island, Broussard, Youngsville, Baldwin, Erath, Delcambre,
Loreauville, Butte La Rose, Lydia, Acadiana Regional Airport and
Jefferson Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CDT for south central
and southwestern Louisiana. A Tornado Watch also remains in effect
until 900 PM CDT for south central Louisiana.

LAT...LON 2978 9110 2969 9162 2975 9160 2975 9175
      2970 9186 2975 9188 2982 9182 2984 9188
      2983 9197 2979 9198 2978 9204 3020 9202
      3032 9163 3024 9157 3023 9147 3010 9146
      3004 9122 3000 9126 2992 9123 2983 9111
TIME...MOT...LOC 2044Z 254DEG 53KT 3017 9187 2973 9189

13

The radar

The Lake Charles radar (KLCH), 129 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iberia

When
March 17, 2:47 PM CST
Where
Iberia County, New Iberia Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
30.030, -91.880

KARA measured a wind gust of 60 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948422.